Illinois Journal of Mathematics

A constant of porosity for convex bodies

M. Jiménez-Sevilla and J. P. Moreno

Full-text: Open access

Abstract

It was proved recently that a Banach space fails the Mazur intersection property if and only if the family of all closed, convex and bounded subsets which are intersections of balls is uniformly very porous. This paper deals with the geometrical implications of this result. It is shown that every equivalent norm on the space can be associated in a natural way with a constant of porosity, whose interplay with the geometry of the space is then investigated. Among other things, we prove that this constant is closely related to the set of $\varepsilon$-differentiability points of the space and the set of $r$-denting points of the dual. We also obtain estimates for this constant in several classical spaces.

Article information

Source
Illinois J. Math., Volume 45, Number 3 (2001), 1061-1071.

Dates
First available in Project Euclid: 13 November 2009

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1258138168

Digital Object Identifier
doi:10.1215/ijm/1258138168

Mathematical Reviews number (MathSciNet)
MR1879252

Zentralblatt MATH identifier
0998.46009

Subjects
Primary: 46B20: Geometry and structure of normed linear spaces
Secondary: 52A05: Convex sets without dimension restrictions

Citation

Jiménez-Sevilla, M.; Moreno, J. P. A constant of porosity for convex bodies. Illinois J. Math. 45 (2001), no. 3, 1061--1071. doi:10.1215/ijm/1258138168. https://projecteuclid.org/euclid.ijm/1258138168


Export citation